Missouri, 2002

Damaging Winds in Missouri, May 12, 2002

May 12, 2002 · NWS LSX · 2 events in 1 county or zone

The County Sheriff reported trees down in Belleview and Ironton. Several county roads had to be cleared of downed trees by highway personnel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The County Sheriff reported trees down in Belleview and Ironton. Several county roads had to be cleared of downed trees by highway personnel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 12, 3:30 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, May 12, 3:30 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT SUN MAY 12 2002

PROBS THIS PKG TO BE HVY PCPN TNGT. CDFNT SAGGING SLOLY S ACRS FA
AND STG TSRA DVLPG ALG AND MOVG NE. THIS ACTVTY TO CONT THRU EVE
UNTIL FNT MVS FRTHR S AND T0H S/WV MVS E. WL CONT FLOOD WATCH TNGT
FOR SERN ZNS BUT THINK PCPN ONLY LGT TO W AND N AND WL DROP WATCH
THERE. FFG VERY LOW OVR ALL OF FA AND TSTMS WL AGGRAVATE SITN OVR
SRN ZNS TNGT. PCPN SHUD END LT TNGT OVR SRN ZNS WITH CLRG ON MON.

MDL TEMPS IN GD AGMT AND ACCPTD WITH ONLY MINOR TWEAKS. 50H RDG BLDG
OVR CTRL US THRU MID WK AND DRY CONDS INTO XTNDD WITH NXT CHC PCPN
BACKED OFF TIL THU AS NXT SYS APCHS FM W.

.STL...FLOOD WATCH CONTINUES FOR TNGT FOR SERN ZNS.

WDB

In the hours before

Local storm report, May 12, 2:27 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
327 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0254 PM    NEW LONDON                MO   1.75 INCH HAIL
05/12/02   RALLS                          QUARTER TO GOLF BALL
                                          SIZED HAIL COVERING THE
                                          GROUND.
Local storm report, May 12, 3:43 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0254 PM    NEW LONDON                MO   1.75 INCH HAIL
05/12/02   RALLS                          QUARTER TO GOLF BALL
                                          SIZED HAIL COVERING THE
                                          GROUND.

0427 PM    GODFREY                   IL   WIND DAMAGE
05/12/02   MADISON                        POWER LINES DOWN REPORTED
                                          BY MADISON COUNTY
                                          EMERGENCY MANAGEMENT
                                          AGENCY.

0150 PM    MILLERSBURG               MO   1.75 INCH HAIL
05/12/02   CALLAWAY                       REPORTED IN MILLERSBURG
                                          AND ALONG I-70
Special weather statement, May 12, 5:30 PM CST, 20 minutes before
ILZ058>060-064-065-098>100-MOZ036-051-052-059>061-063-064-130000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT SUN MAY 12 2002

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PORTION OF
EASTERN MISSOURI AND SOUTHWEST ILLINOIS...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS A PORTION OF THE
REGION.  SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD WITH
LOCALLY HEAVY RAIN...AND A FLOOD WATCH REMAINS IN EFFECT FOR
TONIGHT ACROSS A PORTION OF THE REGION.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN MISSOURI...PIKE...MONTGOMERY...LINCOLN...
WARREN...ST CHARLES...GASCONADE...ST LOUIS AND ST LOUIS CITY.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN ILLINOIS...CALHOUN...GREENE...MACOUPIN...JERSEY...
MADISON...MONTGOMERY...BOND AND FAYETTE.

The radar

The St Louis radar (KLSX), 113 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iron

When
May 12, 5:50 PM CST
Where
Iron County, Belleview
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -90.750

Thunderstorm Wind, Iron

When
May 12, 5:50 PM CST
Where
Iron County, Ironton
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -90.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291922, 5291923.